Myocardial damage assessed by late gadolinium enhancement on cardiovascular magnetic resonance imaging in cancer patients treated with anthracyclines and/or trastuzumab

Kalpit Modi, Stephanie Joppa, Ko Hsuan Amy Chen, Pal Satyajit Singh Athwal, Osama Okasha, Pratik S. Velangi, Matthew Hooks, Prabhjot S. Nijjar, Anne H. Blaes, Chetan Shenoy

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

AIMS: In cancer patients with cardiomyopathy related to anthracyclines and/or trastuzumab, data regarding late gadolinium enhancement (LGE) on cardiovascular magnetic resonance imaging are confusing. The prevalence ranges from 0% to 30% and the patterns are ill-defined. Whether treatment with anthracyclines and/or trastuzumab is associated with LGE is unclear. We aimed to investigate these topics in a large cohort of consecutive cancer patients with suspected cardiotoxicity from anthracyclines and/or trastuzumab.

METHODS AND RESULTS: We studied 298 patients, analysed the prevalence, patterns, and correlates of LGE, and determined their causes. We compared the findings with those from 100 age-matched cancer patients who received neither anthracyclines nor trastuzumab. Amongst those who received anthracyclines and/or trastuzumab, 31 (10.4%) had LGE. It had a wide range of extent (3.9-34.7%) and locations. An ischaemic pattern was present in 20/31 (64.5%) patients. There was an alternative explanation for the non-ischaemic LGE in 7/11 (63.6%) patients. In the age-matched patients who received neither anthracyclines nor trastuzumab, the prevalence of LGE was higher at 27.0%, while the extent of LGE and the proportion with ischaemic pattern were not different.

CONCLUSION: LGE was present in only a minority. Its patterns and locations did not fit into a single unique profile. It had alternative explanations in virtually all cases. Finally, LGE was also present in cancer patients who received neither anthracyclines nor trastuzumab. Therefore, treatment with anthracyclines and/or trastuzumab is unlikely to be associated with LGE. The absence of LGE can help distinguish anthracycline- and/or trastuzumab-related cardiomyopathy from unrelated cardiomyopathies.

Original languageEnglish (US)
Pages (from-to)427-434
Number of pages8
JournalEuropean heart journal cardiovascular Imaging
Volume22
Issue number4
DOIs
StatePublished - Nov 19 2020

Bibliographical note

Publisher Copyright:
© 2020 Published on behalf of the European Society of Cardiology. All rights reserved.

Keywords

  • anthracyclines
  • cardiomyopathy
  • cardiotoxicity
  • late gadolinium enhancement
  • magnetic resonance imaging
  • trastuzumab

PubMed: MeSH publication types

  • Journal Article

Fingerprint

Dive into the research topics of 'Myocardial damage assessed by late gadolinium enhancement on cardiovascular magnetic resonance imaging in cancer patients treated with anthracyclines and/or trastuzumab'. Together they form a unique fingerprint.

Cite this